$60^{\rm th}$ Anniversary of the International Law Commission

19-20 May 2008

Programme

Solemn Meeting

11am—12.30 pm

19 May 2008—Morning Council Chamber of the Palais des Nations (Old building)

Opening of the meeting

Musical interlude -- W.A. Mozart Allegro K 439b Trio d'anches de l'OSR

Welcome by Mr. Sergei Ordzhonikidze, Director-General of the United Nations Office at Geneva

Statement by H.E. Mrs. Micheline Calmy-Rey, Federal Counselor of the Swiss Confederation

Statement by Mr. Nicolas Michel, Legal Counsel of the United Nations

Musical interlude -- W.A. Mozart Rondo K 439b Trio d'anches de l'OSR

Message by H.E. Mr. Srgian Kerim, President of the General Assembly of the United Nations

Keynote address by H.E. Judge Rosalyn Higgins, President of the International Court of Justice

Concluding address by the Chairman of the International Law Commission

Musical interlude -- Jacques Ibert Cinq piècess en trio Allegro quasi marziale Trio d'anches de l'OSR

Closure of the meeting

* * *

12.45pm-2.45pm

Reception offered by the United Kingdom at the Escargot Bar, Palais des Nations (E-Building)

Seminar with Legal Advisers:

<u>The International Law Commission:</u>
<u>Sixty Years . . . And Now?</u>

19 May 2008—Afternoon

Conference Room XXI (E-Building)

General Introduction

"What Role for the International Law Commission in the 21st Century?"

Georges Abi-Saab

3.20pm—6pm

3pm—3.20pm

A Subsidiary Organ Composed of Independent Experts: Is the Commission Adapted to its Purposes?

3.20pm-3.35pm

Introduction

Sir Michael Wood (15 min.)

3.35pm—4.30pm

The Membership of the Commission: Profiles of a Codifier

{Choice, qualifications, independence of the Members of the Commission; specificities in the composition of the Commission, etc.}

- Panel discussion with a Member of the Commission (A. Pellet) (10 min.) and a Legal Adviser (R.E. Fife, Norway) (10 min.)
- Open discussion (30 min.)

Coffee break

5pm-6pm

The Commission and Governments: Mutual Indifference or Ongoing Interaction?

{Comments from Governments (or lack thereof) on draft articles prepared by the Commission, reluctance and difficulties of Governments to put their position in writing, influence of the Sixth Committee on the work of the Commission, provision of information on State practice, ways of obtaining a more effective relationship, etc.}

- Panel discussion with a Member of the Commission (Z. Galicki (10 min.) and a Legal Adviser (J.B. Bellinger, United States) (10 min.)
- Open discussion (40 min.)

6.30pm—8.30pm

* * *
Reception offered by the Swiss Confederation
at the Ariana Museum

20 May 2008—Morning

Conference Room XXI (E-Building)

10am—1pm

The Commission and its Methods of Work: How to Achieve the Mandate?

10am—10.15am

Introduction

James Crawford (15 min.)

10.15am—11.30am

Within the Commission: Is There a Need to Renew the Methods of Work?

{Selection among different methods for elaborating drafts, role of the Special Rapporteurs, relations between the plenary and the Drafting Committee, role of the Secretariat, etc.}

- Panel discussion with a Member of the Commission (C. Yamada) (10 min.) and a Legal Adviser (A.E. Villalta, El Salvador) (10 min.)
- Open discussion (55 min.)

Coffee break

12pm—1pm

Opening up the Commission: Sharing Experiences with Other Bodies?

{Overview of recent meetings with other bodies, necessity of devoting specific time and resources to that effect, impact of this dialogue on the work of the Commission, cooperation with experts in other fields, etc.}

- Panel discussion with a Member of the Commission (P. Escarameia) (10 min.) and a Legal Adviser (A. Havas Oegroseno, Indonesia) (10 min.)
- Open discussion (40 min.)

1.15pm-2.45pm

Reception offered by the United States at their Permanent Mission

20 May 2008—Afternoon

Conference Room XXI (E-Building)

3pm—6pm

Prospects for the Commission: Which Outcomes for Future Topics?

3pm-3.15pm

Introduction

Ahmed Mahiou (15 min.)

3.15pm—4.30pm

Future topics for the Commission: The End of the Golden Age?

{Procedure and criteria for the selection of topics, review of the topics recently suggested, etc.}

- Panel discussion with a Member of the Commission (E. Candioti) (10 min.) and a Legal Adviser (I. Mkwawa-Kasyanju, United Republic of Tanzania) (10 min.)
- Open discussion (55 min.)

Coffee break

4.45pm—5.40pm

The Outcomes of the Commission's Work: Should Codification and Progressive Development Still Be Achieved Through Treaties?

{Review of the possible outcomes of the Commission's drafts, consideration of recent debates on this issue (State responsibility, diplomatic protection, fragmentation of international law), existence of a preference for soft law instruments?, etc.}

- Panel discussion with a Member of the Commission (J. Dugard) (10 min.) and a Legal Adviser (Ms. A. Lepik von Wiren, Estonia) (10 min.)
- Open discussion (35 min.)

5.40pm—6pm

General Conclusions

Brigitte Stern (20 min.)